Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 14, 2021Presidio County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 14, 2021, 9:05 PM CDT for Presidio County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2021, 9:05 PM CDT (02:05 UTC)
Expired
May 14, 2021, 9:45 PM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX

County Presidio County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.1 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS84 KMAF 150205
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
905 PM CDT Fri May 14 2021
 
TXZ275>277-279-281-282-150245-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Chinati Mountains TX-Marfa Plateau TX-
Davis Mountains TX-
905 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND
PRESIDIO COUNTIES UNTIL 945 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorms 
southeast of the Chinati Mountains, or north of Presidio, moving 
east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Presidio, Lajitas, Big Bend Ranch State Park, Adobes, Chinati
Mountains, Study Butte, Terlingua, Shafter, Ruidosa, Redford,
Presidio Lely International Airport, Elephant Mountain, Barton
Warnock Environmental Educational Center, Casa Piedra and Elephant
Mountain Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2918 10372 2922 10378 2927 10379 2931 10403
      2940 10417 2949 10421 2952 10434 2963 10451
      2978 10457 2992 10468 3005 10471 3011 10469
      3028 10351 2914 10353
TIME...MOT...LOC 0204Z 253DEG 9KT 2982 10437 

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 14, 6:16 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 14, 6:16 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 PM CDT Fri May 14 2021

.DISCUSSION...

Please see the 00z aviation discussion below.

&&

.AVIATION...
Currently prevailing VFR, but VCTS confined to KCNM with TS slowly
moving east off GDP Mtns. Potential TEMPO at KCNM pending radar
trends next few hrs. Otherwise, precip-free at the rest of
terminals next 18 hrs. Trending a short period of MVFR cigs at
KMAF according to recent guidance, so added a line to cover for
the potential. Gusty SE winds will settle slowly overnight due to
LLJ formation. Sct/Bkn cu field expected between 16-20z across W Tx
and SE NM tomorrow, along with TSRA potential beyond 18z at
KMAF/KFST/KINK.

&&

.PREV DISCUSSION... /issued 255 PM CDT Fri May 14 2021/

DISCUSSION...
Current radar is showing storms developing in the Davis Mountains.
Instability is marginal with CAPE values of 500-1500J/KG and shear
is also marginal with 0-6KM shear of 30-35KTS, so while there may
be a few isolated severe storms later this afternoon, the risk
shouldn't be too great. Tomorrow an upper level ridge axis
currently to our west will move into the eastern Permian Basin
allowing a weak upper disturbance to move across the CWA. This
will increase instability with CAPE values reaching 2000J/KG,
with shear remaining unchanged. Therefore the severe risk
increases only slightly tomorrow though increased coverage and
closer proximity to populated areas will increase the threat.

The upper ridge moves well east of the area Sunday causing a warm
and dry westerly flow that will end rain chances for a couple of
days and send temperatures back up to near or slightly above
normal. By Tuesday an upper level low will move into New Mexico
and with it a return of rain chances. A dryline will sharpen up
Tuesday and convergence along this boundary should cause storms
to develop. Dryline locations are notoriously difficult to predict
too far in advance but models are in good agreement that the best
rain chances will be east of a line from Seminole to Fort
Stockton. Shear and instability will be enough so that there will
be a potential again for some storms to become severe. There is
some model disagreement next week whether temperatures remain
above normal or cool down slightly. The GFS shows southeast low
level flow over much of the area keeping temps down several
degrees while the ECMWF is giving a drier, westerly flow which
keeps temps several degrees above normal. This forecast stayed
close to the NBM which is on the cooler side.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  84  64  87 /   0  50  50  20
Carlsbad                       60  89  58  92 /  40  30  20   0
Dryden                         66  88  66  92 /  20  40  40  10
Fort Stockton                  63  89  63  94 /  20  60  40  10
Guadalupe Pass                 58  84  60  85 /  50  20  10   0
Hobbs                          58  85  59  89 /  20  40  30  10
Marfa                          52  86  52  89 /  50  40  30  10
Midland Intl Airport           63  85  63  89 /  10  50  50  20
Odessa                         63  85  63  90 /  10  50  40  10
Wink                           63  91  62  95 /  20  50  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

87
Hazardous weather outlook, May 14, 2:09 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Fri May 14 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
209 PM CDT Fri May 14 2021 /109 PM MDT Fri May 14 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms are possible today across the west.
Any storms that do develop may be accompanied by frequent lightning,
small hail, and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible across much of the area on
Saturday with the best chances across the northern Permian Basin. The
main threats will be large hail and damaging winds.

There is the potential for strong to severe storms on Sunday across
most of the Permian Basin and the Lower Trans Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 14, 7:28 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
728 PM CDT Fri May 14 2021

TXZ274-277-278-150115-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
728 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REEVES AND EAST CENTRAL
JEFF DAVIS COUNTIES UNTIL 815 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Balmorhea State Park, or 16 miles north of Fort
Davis, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Buffalo Trail Scout Camp and Star Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3077 10402 3092 10397 3092 10356 3066 10363
TIME...MOT...LOC 0028Z 277DEG 12KT 3084 10390

29
Special weather statement, May 14, 8:17 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
817 PM CDT Fri May 14 2021

TXZ271>274-277-278-150200-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Reeves County Plains TX-Guadalupe and Delaware Mountains TX-
Davis Mountains Foothills TX-Davis Mountains TX-
817 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHWESTERN
REEVES...NORTH CENTRAL JEFF DAVIS AND CENTRAL CULBERSON COUNTIES
UNTIL 900 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorms
near Van Horn and Kent, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Van Horn, Kent, Toyah, Balmorhea, Plateau, Balmorhea Lake, Balmorhea
State Park, Saragosa, Verhalen, Toyahvale and Culberson County
Airport.

This includes the following highways...
 Interstate 10 between mile markers 136 and 224.
 Interstate 20 between mile markers 0 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3146 10491 3150 10358 3091 10344 3090 10346
      3093 10440 3095 10440 3093 10443 3094 10491
TIME...MOT...LOC 0116Z 246DEG 10KT 3116 10476

29
Special weather statement, May 14, 8:35 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
835 PM CDT Fri May 14 2021

TXZ075-277-278-150215-
Pecos TX-Davis Mountains Foothills TX-Davis Mountains TX-
835 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS...NORTHWESTERN
BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 915 PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Camp Mitre Peak, or 15 miles east of Fort Davis,
moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Pecos,
northwestern Brewster and southeastern Jeff Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3061 10377 3075 10366 3061 10327 3035 10349
TIME...MOT...LOC 0135Z 299DEG 13KT 3063 10365

29
Special weather statement, May 14, 8:46 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
746 PM MDT Fri May 14 2021

NMZ028-033-150230-
Eddy County Plains NM-Central Lea County NM-
746 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 830 PM MDT...

At 745 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Avalon, or 22 miles southeast of Artesia, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lea County Zip Franklin Memorial Airport and Loco Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3280 10369 3255 10404 3268 10424 3297 10406
      3297 10395
TIME...MOT...LOC 0145Z 223DEG 12KT 3270 10406

29
Special weather statement, May 14, 8:57 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
757 PM MDT Fri May 14 2021

NMZ027-028-150245-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
757 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
845 PM MDT...

At 756 PM MDT, Doppler radar was tracking a strong thunderstorms
north of Whites City, or southwest of Carlsbad, moving east at 10
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Carlsbad Caverns
National Park, Whites City, Lincoln National Forest, Otis, Cavern
City Air Terminal, Living Desert State Park and Lake Avalon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3216 10474 3243 10472 3253 10402 3207 10404
TIME...MOT...LOC 0156Z 253DEG 9KT 3228 10437

29
Special weather statement, May 14, 9:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
905 PM CDT Fri May 14 2021

TXZ275>277-279-281-282-150245-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Chinati Mountains TX-Marfa Plateau TX-
Davis Mountains TX-
905 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND
PRESIDIO COUNTIES UNTIL 945 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorms
southeast of the Chinati Mountains, or north of Presidio, moving
east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Presidio, Lajitas, Big Bend Ranch State Park, Adobes, Chinati
Mountains, Study Butte, Terlingua, Shafter, Ruidosa, Redford,
Presidio Lely International Airport, Elephant Mountain, Barton
Warnock Environmental Educational Center, Casa Piedra and Elephant
Mountain Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2918 10372 2922 10378 2927 10379 2931 10403
      2940 10417 2949 10421 2952 10434 2963 10451
      2978 10457 2992 10468 3005 10471 3011 10469
      3028 10351 2914 10353
TIME...MOT...LOC 0204Z 253DEG 9KT 2982 10437

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:28 PM CDTSpecial Weather StatementMAFJeff Davis47 min
May 14, 8:17 PM CDTSpecial Weather StatementMAFCulberson, Reeves43 min
May 14, 8:35 PM CDTSpecial Weather StatementMAF40 min
May 14, 9:09 PM CDTSpecial Weather StatementMAFReeves51 min
May 15, 2:29 PM CDTSpecial Weather StatementMAFReeves31 min
May 15, 3:06 PM CDTSpecial Weather StatementMAFPecos39 min
May 15, 3:08 PM CDTSpecial Weather StatementMAFReeves52 min
May 15, 3:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 15, 4:02 PM CDTSpecial Weather StatementMAFReeves43 min
May 15, 4:08 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 15, 4:17 PM CDTSpecial Weather StatementMAFWard43 min
May 15, 4:27 PM CDTSpecial Weather StatementMAFPecos48 min
May 15, 4:29 PM CDTSpecial Weather StatementMAFWard46 min
May 15, 4:44 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
May 15, 5:03 PM CDTSpecial Weather StatementMAFPecos42 min
May 15, 5:14 PM CDTSpecial Weather StatementMAFWinkler46 min
May 15, 5:17 PM CDTSpecial Weather StatementMAFReeves43 min
May 15, 5:24 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell51 min
May 15, 5:41 PM CDTSpecial Weather StatementMAFCulberson49 min
May 15, 5:42 PM CDTSpecial Weather StatementMAFPecos48 min
May 15, 5:45 PM CDTSpecial Weather StatementMAFPecos45 min
May 15, 5:57 PM CDTSpecial Weather StatementMAFEctor48 min
May 15, 5:57 PM CDTSpecial Weather StatementMAFCochran18 min
May 15, 6:06 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler39 min
May 15, 6:10 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell50 min
May 15, 6:11 PM CDTSpecial Weather StatementMAFLoving49 min
May 15, 6:19 PM CDTSpecial Weather StatementMAFReeves41 min
May 15, 6:25 PM CDTSpecial Weather StatementMAFGaines50 min
May 15, 6:30 PM CDTSpecial Weather StatementMAFLoving45 min
May 15, 6:36 PM CDTSpecial Weather StatementMAFEctor39 min
May 15, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
May 15, 6:42 PM CDTSpecial Weather StatementMAFPecos48 min
May 15, 6:44 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland46 min
May 15, 6:46 PM CDTSpecial Weather StatementMAFTerrell44 min
May 14, 7:28 PM CDTSpecial Weather StatementMAFEddy47 min
May 14, 7:33 PM CDTSevere Thunderstorm WarningMAFEddy42 min
May 14, 8:03 PM CDTSevere Thunderstorm WarningMAFEddy42 min
May 14, 8:11 PM CDTSevere Thunderstorm WarningMAFEddy49 min
May 14, 8:14 PM CDTAreal Flood AdvisoryMAFEddy3 hr
May 14, 8:46 PM CDTSpecial Weather StatementMAFEddy44 min
May 14, 8:57 PM CDTSpecial Weather StatementMAFEddy48 min
May 14, 9:15 PM CDTSpecial Weather StatementMAFLea45 min
May 15, 4:32 PM CDTSpecial Weather StatementMAFEddy43 min
May 15, 4:53 PM CDTSpecial Weather StatementMAFEddy52 min
May 15, 4:59 PM CDTSevere Thunderstorm WarningMAFEddy61 min
May 15, 5:32 PM CDTAreal Flood AdvisoryMAFEddy3 hr
May 15, 5:45 PM CDTSpecial Weather StatementMAFEddy45 min
May 15, 5:58 PM CDTSpecial Weather StatementMAFEddy32 min
May 15, 6:40 PM CDTSpecial Weather StatementMAFLea50 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.